Alert archive / Missouri / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 439, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Aug 28, 2008, 6:21 PM CDT for Knox County, Shelby County, Missouri. It was in force for 24 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2008, 6:21 PM CDT (23:21 UTC)
- Expired
- Aug 28, 2008, 6:45 PM CDT
- In force
- 24 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
Counties Knox County, MO, Shelby County, MO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 6:25 PM CDT | TSTM WND DMG | Clarence, MO | A TRANSFORMER WAS KNOCKED DOWN AND STARTED A FIRE |
| Aug 28, 6:25 PM CDT | TSTM WND GST 50 | Leonard, MO | |
| Aug 28, 6:30 PM CDT | TSTM WND DMG | 1 S Bethel, MO | TREE DOWN ACROSS THE NORTH RIVER BRIDGE ON HWY 15 |
| Aug 28, 6:40 PM CDT | TSTM WND DMG | Clarence, MO | NUMEROUS TREES DOWN |
| Aug 28, 6:50 PM CDT | TSTM WND DMG | Shelbina, MO | TREES DOWN ALONG HWY 15 ON THE NORTH SIDE OF TOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 28, 3:22 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.4 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 907 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLSX 282321 SVRLSX MOC103-205-282345- /O.NEW.KLSX.SV.W.0439.080828T2321Z-080828T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 621 PM CDT THU AUG 28 2008 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN KNOX COUNTY IN NORTHEAST MISSOURI SHELBY COUNTY IN NORTHEAST MISSOURI * UNTIL 645 PM CDT * AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 15 MILES NORTHWEST OF SHELBYVILLE...OR 14 MILES EAST OF LA PLATA...AND WAS MOVING SOUTHEAST AT 31 MPH. * LOCATIONS IMPACTED INCLUDE... SHELBYVILLE... LEONARD... CLARENCE... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TO REPORT SEVERE WEATHER...CALL THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ST LOUIS. LAT...LON 3993 9195 3967 9199 3966 9229 4000 9229 TIME...MOT...LOC 2320Z 304DEG 27KT 3997 9223 $$ BRITT
1 follow-up statement
000 WWUS53 KLSX 282330 SVSLSX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 630 PM CDT THU AUG 28 2008 MOC103-205-282345- /O.CON.KLSX.SV.W.0439.000000T0000Z-080828T2345Z/ SHELBY MO-KNOX MO- 630 PM CDT THU AUG 28 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR SOUTHERN KNOX AND SHELBY COUNTIES... AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BETHEL TO CLARENCE...AND WERE MOVING SOUTHEAST AT 31 MPH. LOCATIONS NEAR THE PATH OF SEVERE THUNDERSTORMS INCLUDE...BETHEL... SHELBYVILLE AND SHELBINA. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3993 9195 3967 9199 3966 9229 4000 9229 TIME...MOT...LOC 2330Z 304DEG 27KT 3992 9206 3966 9228 $$ BRITT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 6:04 PM CDT, 17 minutes earlier.
Area forecast discussion, Aug 28, 6:04 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 604 PM CDT THU AUG 28 2008 .DISCUSSION... /114 PM CDT THU AUG 28 2008/ LEFTOVERS FROM MCS CONTINUE TO SLOWLY ADVECT SOUTH ACROSS EXTREME EASTERN MISSOURI AND WESTERN ILLINOIS EARLY THIS AFTERNOON. THIS HAS HELD TEMPERATURES BACK ACROSS WEST CENTRAL ILLINOIS AND BACKED WINDS TO THE EAST. BELIEVE THIS AREA OF CONVECTION WILL CONTINUE TO MOVE SOUTH ACROSS SOUTHWEST ILLINOIS THIS AFTERNOON...BEFORE MORE CONVECTION DEVELOPS LATER THIS AFTERNOON ALONG THE COLD FRONT THAT IS CURRENTLY POSITIONED TO OUR NORTHWEST. IN FACT...ATMOSPHERE CONTINUES TO DESTABILIZE ACROSS THE WESTERN HALF OF THE CWA WITH DEWPOINTS RISING INTO THE LOWER 70S AND TEMPERATURES NEAR 90 DEGREES. DEEP LAYER SHEAR OF 30KT WILL KEEP PRIMARY MODE OF CONVECTION MULTICELL...THEREFORE LARGE HAIL AND DAMAGING WINDS WILL BE THREATS WITH THUNDERSTORMS THAT BECOME SEVERE. WILL HAVE TO CAREFULLY WATCH STORMS THAT INTERACT WITH THE OUTFLOW BOUNDARY LAYED OUT ACROSS THE CWA...ENHANCED STORM RELATIVE HELICITY COULD AID IN TORNADOGENESIS. CONVECTION SHOULD WEAKEN LATE THIS EVENING WITH LOSS OF DIURNAL INSTABILITY...AS FRONT PROGRESSES THROUGH THE REMAINDER OF THE CWA. A BEAUTIFUL HOLIDAY WEEKEND LOOKS TO BE IN THE OFFING AS HIGH PRESSURE BUILDS ACROSS THE MIDWEST. MOSTLY SUNNY CONDITIONS AND VERY COMFORTABLE TEMPERATURES/HUMIDITY CAN BE EXPECTED AS WE CLOSE OUT ANOTHER SUMMER VACATION SEASON. THE CENTER OF HIGH PRESSURE WILL GRADUALLY MOVE TO THE EAST OF THE AREA BY MONDAY WITH TEMPERATURES MODERATING TO SEASONAL NORMALS AND HUMIDITY SLOWLY BUILDING BACK INTO THE AREA. TEMPERATURES IN THE UPPER 80S TO NEAR 90 DEGRESS SHOULD BE THE RULE MONDAY AND TUESDAY. MANY QUESTIONS REMAIN IN THE EXTENDED AS HURRICANE GUSTAV WILL SURELY SLOW DOWN THE MEAN FLOW ACROSS THE UNITED STATES NEXT WEEK. EXPECT IT TO DELAY THE PROGRESSION OR STALL THE SHORTWAVE/FRONT THAT APPROACHES OUR CWA ON WEDNESDAY. CURRENT INDICATIONS ARE THAT THE REMNANTS OF THE TROPICAL SYSTEM WILL THEN MOVE DIRECTLY ACROSS OUR CWA. HEAVY RAIN AND FLOODING WILL CERTAINLY BE POSSIBLE NEXT THURSDAY/FRIDAY IF THIS SCENARIO IS CORRECT. STAY TUNED CVKING && .AVIATION... /530 PM CDT THU AUG 28 2008/ FOR THE 00Z TAFS...CDFNT CURRENTLY EXTDG FM WI SW THRU NWRN MO TO THE TX PNHDL WL MOVE SEWD THRU THE CWA TGT. NUMEROUS TSRA HAVE DVLPD ALONG THIS FNT FM NR MKC TO NR IRK ATTM. THIS TSRA ACTIVITY WILL SHIFT SEWD WITH THE CDFNT. TSRA SHOULD MOVE THRU UIN AND COU FM 01-05Z...AND THRU STL/SUS FM 03-07Z FRI. THE SLY SFC WNDS WILL VEER ARND TO A NWLY DIRECTION TGT AFTER PASSAGE OF THE CDFNT. THE CDFNT SHOULD MAKE IT DOWN TO THE STL METRO AREA ARND 06-07Z FRI. ALTHOUGH THE SFC DWPTS WILL BE LOWERING BHND THE CDFNT FOG MAY DVLP IN UIN AND COU LT TGT AND EARLY FRI MRNG WITH A CLRG SKY AND SATURATED GROUND FM THU EVNG RAINFALL. CLOUD CVR IN STL/SUS WILL PROBABLY NOT SCT OUT TIL AFTER SUNRISE FRI MRNG. SFC WNDS WL BE NLY ON FRI AS A SFC RDG BLDS SEWD THRU THE CWA BHND THE CDFNT. GKS && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Aug 28, 2:53 PM CDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 253 PM CDT THU AUG 28 2008 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-291200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 253 PM CDT THU AUG 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY TONIGHT. SOME OF THESE THUNDERSTORMS WILL BE SEVERE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY ACROSS SOUTHERN MISSOURI AND SOUTHWEST ILLINOIS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 CVKING
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 6:00 PM CDT | Severe Thunderstorm Warning | LSX | Knox | 45 min |
| Aug 28, 6:40 PM CDT | Severe Thunderstorm Warning | LSX | Knox, Lewis, Marion, Monroe, Ralls, Shelby | 50 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.